Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 26, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 11, 2003, 1:03 AM EDT for Allegan County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 1:03 AM EDT (05:03 UTC)
- Expired
- May 11, 2003, 1:45 AM EDT
- In force
- 42 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 61 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:00 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
109
WUUS53 KGRR 110503
SVRGRR
MIC005-110545-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
103 AM EDT SUN MAY 11 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 145 AM EDT
* AT 1257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTH OF GLENN...OR ABOUT OVER SOUTH
HAVEN...MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PULLMAN...GANGES AROUND 110 AM EDT
FENNVILLE AROUND 115 AM EDT
HAMILTON AROUND 125 AM EDT
BURNIPS AROUND 135 AM EDT
DORR AROUND 140 AM EDT
NORTH DORR AROUND 145 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4245 8628 4248 8625 4257 8624 4276 8598
4276 8556 4243 8607 4243 8628
$$
93 RJDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:15 PM EDT, 10 hours 48 minutes earlier.
Area forecast discussion, May 10, 2:15 PM EDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 215 PM EDT SAT MAY 10 2003 NEAR TERM FORECAST ISSUES ARE TWOFOLD...TYPE AND COVERAGE OF SEVERE WEATHER TONIGHT AND HIGH WIND THREAT ON SUNDAY...AND POSSIBLY INTO MONDAY AS WELL. FOR TONIGHT...ALTHOUGH MCS MOVED ACROSS ILLINOIS AND INDIANA THIS MORNING...CLEARING ON THE BACKSIDE OF THAT SYSTEM WILL ALLOW AIRMASS RECOVERY THERE BY LATE AFTERNOON. STORMS ARE CURRENTLY FIRING ACROSS THE DRY LINE SOUTH OF THE MAIN SFC LOW WHICH IS OVER EASTERN KANSAS ATTM. EXPECT CONVECTION TO BE EXPANDING NORTHWARD THIS AFTERNOON AND EVENING ACROSS NORTHERN MO AND WESTERN IL AS UPPER JET EJECTS OUT OF THE BASE OF THE H5 TROUGH. EXPECT LINEAR CONVECTION TO BRING THE THREAT OF WIDESPREAD DAMAGING WINDS TO AT LEAST THE SOUTHERN HALF OF THE CWA BY LATE EVENING AND PERHAPS LASTING WELL PAST MIDNIGHT FOR THE EASTERN CWA. ETA HAS BEEN CONSISTENT IN SHOWING SE FLOW THROUGH THE OVERNIGHT AS SFC WARM FRONT PUSHES INTO SW LOWER MICHIGAN. THIS PUMPS UP THE LOW LEVEL HELICITY VALUES. MEANWHILE..LCL HEIGHTS ARE PROGGED TO BE BELOW 1 KFT. ANY STRONG UPDRAFTS MOVING IN THE VICINITY OF THIS FEATURE...INCLUDING THOSE EMBEDDED IN LINES OF CONVECTION...WILL NEED TO BE CLOSELY MONITORED FOR ROTATION. BY 12Z...THE STEADIER RAIN SHOULD BE CLEARING THE EASTERN CWA AS COLD FRONT PUSHES THROUGH AND DRY SLOT BRINGS AN END TO ALL BUT SCT SHRA AND DRIZZLE. TEMPERATURES WILL BE FALLING AFTER 12Z WITH CLOUDS AND STRONG CAA KEEPING TEMPS FROM GOING ANYWHERE INTO SUNDAY AFTERNOON. HAVE CUT MAXES FOR SUNDAY. ETA PROGS 65 KNOT WINDS AT 3 KFT BY SUNDAY AFTERNOON IN THE CAA. SO HIGH WIND WATCH LOOKS GOOD. VERY TIGHT PRESSURE GRADIENT PERSISTS THROUGH MONDAY AS DEEP SFC LOW MOVES EAST ACROSS NORTHERN LOWER. STRONG SFC WINDS MAY CONTINUE INTO MONDAY. NGM MOS HAS 25 PLUS KT SFC WINDS RIGHT THROUGH 00Z TUE AT MKG. HYDRO...EXPECT CONVECTION TO BE FAST MOVING OVERNIGHT...BUT RIVERS SHOULD RESPOND WITH SHARP RISES AT A FEW SITES DUE TO LOCALLY HEAVY RAIN...PRIMARILY ACROSS THE SOUTHERN CWA WHERE SOME HEAVY RAINS OCCURRED RECENTLY. INTERESTINGLY...THE ETA IS SHOWING QPF WELL IN EXCESS OF AN INCH ON SUNDAY AFTERNOON IN THE WRAPAROUND AS THE LOW PASSES NORTH OF THE GRR CWA. THIS APPEARS TO BE OVERDONE...BUT NEEDS TO BE WATCHED AS THIS COULD BE A PROBLEM FOR SMALLER RIVERS THAT WILL STILL BE HIGH FROM THE THE RAINS EXPECTED TONIGHT. OSTUNO VERY LITTLE CHANGE REQUIRED TO THE EXTENDED FCST. A HIGH PRESSURE RIDGE WILL NUDGE IN FROM THE WEST AT THE SFC AND ALOFT TUESDAY... PRODUCING PARTLY CLOUDY SKIES. THE NEXT UPPER LEVEL SYSTEM WILL APPROACH OUR AREA WEDNESDAY... BRINGING A CHANCE OF SHOWERS BY LATE IN THE DAY. 12Z GFS GUIDANCE NOW INDICATES PCPN WILL LINGER INTO THURSDAY AS LOW PRESSURE PASSES TO OUR SOUTH AND THE UPPER TROUGH AXIS MOVES OVERHEAD. HIGH PRESSURE WILL MOVE BACK IN LATE THIS WEEK... PRODUCING CLEAR TO PARTLY CLOUDY SKIES WITH MILDER TEMPS FRIDAY AND SATURDAY. LAURENS .GRR...HIGH WIND WATCH FOR SUNDAY...OVER THE ENTIRE CWA.
Hazardous weather outlook, May 10, 1:15 PM EDT, 11 hours 48 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 115 PM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A MODERATE RISK FOR SEVERE WEATHER EXISTS SOUTH OF A LINE FROM HOLLAND TO JACKSON...MAINLY FOR TONIGHT. FURTHER NORTH...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. A SQUALL LINE IS EXPECTED TO MOVE THROUGH SOUTHWEST LOWER MICHIGAN FROM 800 PM THROUGH 200 AM. THE PRIMARY THREAT WILL BE WIDESPREAD STRONG DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE AS WELL. SCATTERED SEVERE THUNDERSTORMS COULD FORM AS EARLY AS MID AFTERNOON. THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY LATE AFTERNOON AND ISOLATED STRONG DOWNBURST WINDS AND LARGE HAIL ARE POSSIBLE BY EVENING. THE SQUALL LINE IS EXPECTED TO FORM THIS EVENING IN RESPONSE TO A DEEPENING LOW PRESSURE SYSTEM THAT WILL BE TRACKING FROM THE CENTRAL PLAINS STATES TODAY...TO WISCONSIN BY SUNDAY. ALTHOUGH THE PRIMARY THREAT WILL BE DOWNBURST WINDS ALONG THE SQUALL LINE...A WARM FRONT ACROSS LOWER MICHIGAN TONIGHT MAY PROVIDE LOW LEVEL TURNING OF THE WINDS. THIS WILL ALLOW FAVORABLE CONDITIONS FOR TORNADOES TO BE PRODUCED BY ANY STORMS MOVING IN THE VICINITY OF THE WARM FRONT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WINDS WILL FOLLOW THE PASSAGE OF THE LOW PRESSURE SYSTEM ON SUNDAY. A HIGH WIND WATCH HAS BEEN ISSUED FOR SUNDAY AS SUSTAINED WINDS OF 30 TO 40 MPH ARE PREDICTED...WITH GUSTS TO 60 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT. OSTUNO
In the hours before
Special weather statement, May 10, 11:59 PM EDT, 1 hour 4 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1159 PM EDT SAT MAY 10 2003
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 600 AM EDT
SUNDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSLocal storm report, May 11, 12:33 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1233 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 AM GRAND RAPIDS MI 0.88 IN HAIL
05/11/03 KENT
IODLocal storm report, May 11, 12:36 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1236 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 AM GRAND RAPIDS MI 1.00 IN HAIL
05/11/03 KENT
IODLocal storm report, May 11, 12:41 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1241 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM JAMESTOWN MI 0.88 IN HAIL
05/11/03 OTTAWA
IODLocal storm report, May 11, 12:43 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1243 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM GRAND RAPIDS MI 1.00 IN HAIL
05/11/03 KENT
IODLocal storm report, May 11, 12:45 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1244 AM NEW ERA MI 1.00 IN HAIL
05/11/03 OCEANA
IODThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:50 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kent, Ottawa | 55 min |
| May 11, 12:02 AM EDT | Special Marine Warning | GRR | 73 min | |
| May 11, 12:02 AM EDT | Special Marine Warning | GRR | 73 min | |
| May 11, 12:23 AM EDT | Special Marine Warning | GRR | 52 min | |
| May 11, 12:23 AM EDT | Special Marine Warning | GRR | 52 min | |
| May 11, 12:33 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Osceola | 42 min |
| May 11, 12:46 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent, Montcalm | 59 min |
| May 11, 1:16 AM EDT | Special Marine Warning | GRR | 89 min | |
| May 11, 1:16 AM EDT | Special Marine Warning | GRR | 89 min | |
| May 11, 1:16 AM EDT | Special Marine Warning | GRR | 89 min | |
| May 11, 1:16 AM EDT | Special Marine Warning | GRR | 89 min | |
| May 11, 1:34 AM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 71 min |
| May 11, 2:05 AM EDT | Special Marine Warning | GRR | 40 min | |
| May 11, 2:05 AM EDT | Special Marine Warning | GRR | 40 min | |
| May 11, 2:05 AM EDT | Special Marine Warning | GRR | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.